Alert archive / Florida / Red Flag Warnings in 2010

Red Flag Warning 23, NWS Miami, FL

February 28, 20104 counties in Florida

NWS Miami, FL issued this red flag warning at Feb 28, 2010, 4:25 AM EST for 4 counties in Florida. It took effect at Feb 28, 2010, 11:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2010, 4:25 AM EST (09:25 UTC)
In effect from
Feb 28, 2010, 11:00 AM EST
Expired
Feb 28, 2010, 7:00 PM EST
In force
8 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Monroe County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 45 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2010-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2010-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WWUS82 KMFL 280925
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
425 AM EST SUN FEB 28 2010

FLZ063-066>068-070>074-168-172>174-282300-
/O.UPG.KMFL.FW.A.0018.100228T1600Z-100228T2300Z/
/O.NEW.KMFL.FW.W.0023.100228T1600Z-100301T0000Z/
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
425 AM EST SUN FEB 28 2010

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING. 

A DRY AND COOL AIRMASS WILL CONTINUE MOVING INTO THE AREA THROUGH TODAY.
RH'S WILL POSSIBLY FALL BELOW 35 PERCENT ACROSS THE AREA FOR MOST
OF THE AFTERNOON. FOR THIS REASON...A RED FLAG WARNING HAS BEEN
ISSUED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FLZ075-282300-
/O.NEW.KMFL.FW.W.0023.100228T1600Z-100301T0000Z/
MAINLAND MONROE-
425 AM EST SUN FEB 28 2010

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING. 

A DRY AND COOL AIRMASS WILL CONTINUE MOVING INTO THE AREA THROUGH TODAY.
RH'S WILL POSSIBLY FALL BELOW 35 PERCENT ACROSS THE AREA FOR MOST
OF THE AFTERNOON. FOR THIS REASON...A RED FLAG WARNING HAS BEEN
ISSUED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
022 
WWUS82 KMFL 282356
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
656 PM EST SUN FEB 28 2010

...RELATIVE HUMIDITIES HAVE CLIMBED ABOVE 35 PERCENT...

FLZ063-066>068-070>075-168-172>174-010100-
/O.EXP.KMFL.FW.W.0023.000000T0000Z-100301T0000Z/
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
656 PM EST SUN FEB 28 2010

...RED FLAG WARNING WILL EXPIRE AT 7 PM EST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM EST THIS EVENING. 

RELATIVE HUMIDITIES HAVE INCREASED RAPIDLY THIS EVENING AND ARE NO
LONGER BELOW 35 PERCENT ANYWHERE IN SOUTH FLORIDA. THEREFORE...THE
RED FLAG WARNING THAT HAD BEEN IN EFFECT WILL BE ALLOWED TO EXPIRE.

$$

STRASSBERG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Feb 28, 4:06 AM EST, 19 minutes earlier.

Area forecast discussion, Feb 28, 4:06 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
406 AM EST SUN FEB 28 2010

...CONTINUE CHANGEABLE WEATHER FOR SOUTH FLORIDA THROUGH EARLY THIS WEEK...
...POSSIBLE STRONG TO SEVERE STORMS TUESDAY...

.DISCUSSION...
SOME LOW LEVEL MOISTURE WAS STILL HANGING AROUND OVER SOUTH
FLORIDA EARLY THIS MORNING BEHIND THE PASSAGE OF THE COLD FRONT.
THE WINDS EARLY THIS MORNING HAVE ALSO BE LIGHT AND VARIABLE OVER
THE INTERIOR PORTIONS...WHILE OVER THE METRO AREAS THEY BEEN
NORTHWEST AT 5 TO 10 MPH. THIS HAS ALLOWED FOR SOME PATCHY DENSE
FOG TO FORM EARLY THIS MORNING OVER THE NORTHERN INTERIOR AND
AROUND LAKE OKEECHOBEE AREA. THIS FOG WILL CONTINUE UNTIL THE 850
MB FRONT MOVES THROUGH THE CWA WHICH WILL BE AROUND SUNRISE TODAY.
SO HAVE ISSUED A DENSE FOG ADVISORY FOR THE INTERIOR AREAS NORTH
OF I-75 UNTIL 8 AM EST THIS MORNING.

PALM BEACH METRO AREA SHOULD ALSO SEE TEMPERATURES CONTINUE TO
FALL INTO THE LOWER TO MID 40S TOWARD SUNRISE. SO WITH THE
NORTHWEST WINDS OF 5 TO 10 MPH AND TEMPS IN THE LOWER TO MID 40S
EARLY THIS MORNING...THE WIND CHILL READING SHOULD BE ABLE TO FALL
INTO THE LOWER TO MID 30S. SO WILL CONTINUE THE WIND CHILL
ADVISORY FOR METRO PALM BEACH COUNTY UNTIL 9 AM EDT THIS MORNING.

HIGH PRESSURE OVER THE GULF OF MEXICO WILL ALSO MOVE EAST TODAY
AND THROUGH FLORIDA TONIGHT...BEFORE MOVING INTO THE WESTERN
ATLANTIC WATERS ON MONDAY. THIS WILL KEEP THE DRY AND COOLER
WEATHER IN PLACE OVER SOUTH FLORIDA TODAY AND TONIGHT. HIGH TEMPS
TODAY WILL BE IN THE 60S...WITH LOWS TONIGHT IN THE UPPER 30S
INTERIOR AREAS TO THE LOWER TO MID 40S METRO AREAS. THE ONLY
EXCEPTION TO THE LOWS TONIGHT WILL BE OVER THE NORTHWEST INTERIOR
AREAS OF THE CWA WHERE THEY SHOULD BE ABLE TO FALL INTO THE MID
30S. THE WINDS WILL ALSO BE LIGHT AND VARIABLE TONIGHT OVER THE
NORTHWEST INTERIOR AREAS WHICH COULD ALLOW FOR SOME PATCHY FROST
FORMATION LATE TONIGHT INTO EARLY MONDAY MORNING. SO WILL MENTION
THIS IN THE MORNING ZONES FOR GLADES AND HENDRY COUNTIES.

FOR MONDAY NIGHT INTO TUESDAY...THE MODELS STILL SHOW A LOW
PRESSURE SYSTEM DEVELOPING IN THE GULF OF MEXICO MONDAY NIGHT AND
MOVING EAST TO NORTHEAST THROUGH NORTH FLORIDA ON TUESDAY WHILE
STRENGTHENING. IT STILL LOOKS LIKE A SQUALL LINE OF STORMS COULD
DEVELOP LATE MONDAY NIGHT IN THE EASTERN GULF OF MEXICO ALONG THE
COLD FRONT...AND PUSH INTO SOUTH FLORIDA TUESDAY MORNING INTO
EARLY TUESDAY AFTERNOON. SO WILL CONTINUE WITH SLIGHT CHANCE OF
SHOWERS LATE MONDAY NIGHT AND INCREASE THE POPS TO LIKELY CAT FOR
TUESDAY MORNING INTO EARLY TUESDAY AFTERNOON...BEFORE TAPERING
DOWN TO SCATTERED POPS FOR LATE TUESDAY AFTERNOON WITH THE PASSAGE
OF THE COLD FRONT.

A LOW LEVEL JET OF 40 TO 50 KNOTS AND STEEP LOW LEVEL LAPSE
RATES WILL EXISTS OVER SOUTH FLORIDA ON TUESDAY. HOWEVER...THE
LATEST MODELS SHOW THE WIND PROFILE WILL BE UNIDIRECTIONAL. SO ANY
STORMS THAT DO MOVE THROUGH THE AREA WILL MAINLY PRODUCE GUSTY
WINDS AND HAIL AT THIS TIME. SPC ALSO HAS SOUTH FLORIDA IN A SEE
TEXT IN THERE DAY 3 OUTLOOK FOR TUESDAY. SO WILL CONTINUE TO
MENTION STRONG TO SEVERE STORMS POSSIBLE IN THE HWO PRODUCT THIS
MORNING FOR TUESDAY.

.EXTENDED FORECAST...
THE LOW WILL CONTINUE TO STRENGTHEN MIDDLE TO END OF THIS
WEEK...AS IT CONTINUES TO MOVE TO THE NORTHEAST THROUGH THE NORTHWEST
ATLANTIC WATERS. AT THE SAME TIME...HIGH PRESSURE WILL ALSO
STRENGTHEN OVER THE CENTRAL UNITED STATES. THIS WILL KEEP SOUTH
FLORIDA IN A NORTHWEST WIND FLOW FOR THE MIDDLE TO END OF THIS
WEEK ALLOWING FOR THE DRY AND COOLER WEATHER TO CONTINUE TO WORK
DOWN THE SUNSHINE STATE AND INTO SOUTH FLORIDA. HIGHS WILL BE IN
THE 60S TO AROUND 70...WITH LOWS IN THE MID TO UPPER 30S INTERIOR
AREAS TO LOWER TO MID 40S METRO AREAS OF SOUTH FLORIDA FOR MIDDLE
TO END OF THIS WEEK.

&&

.MARINE...
THE ATLANTIC WINDS WILL CONTINUE TO DECREASE TODAY FROM THE 20 TO
25 KNOTS THIS MORNING TO 5 TO 10 KNOTS BY LATE TONIGHT. THE
ATLANTIC WINDS WILL THEN REMAIN BELOW 10 KNOTS ON MONDAY BEFORE
RAPIDLY INCREASING MONDAY NIGHT FROM THE SOUTH TO SOUTHWEST...AND
BY TUESDAY BE 25 TO 30 KNOTS FROM THE SOUTHWEST. THE WINDS OVER
REST OF THE CWA WATERS WILL DECREASE FROM NORTHWEST 15 TO 20
KNOTS THIS MORNING TO LESS THAN 10 KNOTS LATE TONIGHT...AND
REMAIN LESS THAN 10 KNOTS ON MONDAY BEFORE RAPIDLY INCREASING TO
AT LEAST 20 TO 25 KNOTS LATE MONDAY NIGHT INTO TUESDAY.

THE ATLANTIC SEAS WILL DECREASE FROM 7 FEET THIS MORNING TO LESS
THAN 5 FEET BY TONIGHT. THE ATLANTIC SEAS WILL THEN REMAIN BELOW 5
FEET ON MONDAY...BEFORE RAPIDLY INCREASING TO 7 TO 9 FEET LATE
MONDAY NIGHT INTO TUESDAY MORNING. OVER THE GULF WATER...THE
OFFSHORE SEAS WILL DECREASE FROM 7 FEET THIS MORNING TO LESS THAN
5 FEET BY LATE THIS AFTERNOON INTO TONIGHT. THE GULF SEAS WILL
THEN REMAIN BELOW 7 FEET MONDAY...BEFORE RAPIDLY INCREASING TO 5
TO 8 FEET NEAR-SHORE AND UP TO 10 FEET OFFSHORE BY LATE MONDAY
NIGHT INTO TUESDAY MORNING.

SO WILL CONTINUE THE SCA FOR THE ATLANTIC AND OFFSHORE GULF WATERS
UNTIL 18Z TODAY...AND REPLACE THE SCA FOR REST OF THE WATERS WITH
A SCEC.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES THIS AFTERNOON WILL BE ABLE TO FALL BELOW
35 PERCENT OVER MOST OF THE CWA THIS AFTERNOON...AS THE DRIER
WEATHER CONTINUES TO WORK INTO SOUTH FLORIDA FROM THE NORTH. THE
ONLY EXCEPTION TO THIS IS OVER THE METRO AREAS OF COLLIER COUNTY
WHERE SOME LOW LEVEL MOISTURE WILL WORK INTO THE AREA FROM THE
GULF OF MEXICO. THIS SHOULD KEEP THE RELATIVE HUMIDITIES UP ABOVE
35 PERCENT FOR TODAY. SO WILL UPGRADE THE FIRE WEATHER WATCH TO A
RED FLAG WARNING FOR THE INTERIOR AND EAST COAST METRO AREAS TODAY
AND ADD MAINLAND MONROE COUNTY TO THE RED FLAG WARNING...WHILE
KEEPING METRO COLLIER COUNTY OUT OF THE RED FLAG WARNING.

ON MONDAY...SOME LOW LEVEL MOISTURE WILL START TO RETURN TO THE
AREA. BUT THE NORTHWEST INTERIOR AREAS COULD FALL BELOW 35 PERCENT
FOR 3 TO 4 HOURS DURING MONDAY AFTERNOON. AT THIS TIME WILL NOT
PUT UP A FIRE WEATHER WATCH FOR THESE AREAS DUE TO THE SHORT
DURATION TIME...AND LET THE DAY SHIFT LOOK AT THE LATEST MODEL
DATA TO DECIDE IF A FIRE WEATHER WATCH WILL BE NEEDED FOR THE
NORTHWEST INTERIOR AREAS FOR MONDAY.

THE RELATIVE HUMIDITIES WILL BE ABOVE THE 35 PERCENT FOR TUESDAY
ACROSS SOUTH FLORIDA...BUT AGAIN COULD FALL BELOW THE 35 PERCENT
LEVEL FOR WEDNESDAY INTO LATE THIS WEEK OVER MOST OF THE CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  66  42  71  58 / -  -  -  20
FORT LAUDERDALE  67  46  72  61 / -  -  -  20
MIAMI            68  48  73  62 / -  -  -  20
NAPLES           65  45  71  57 / -  -  -  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM EST THIS
     EVENING FOR COASTAL BROWARD-COASTAL MIAMI DADE-COASTAL PALM
     BEACH-FAR SOUTH MIAMI DADE-GLADES-HENDRY-INLAND BROWARD-
     INLAND COLLIER-INLAND MIAMI DADE-INLAND PALM BEACH-MAINLAND
     MONROE-METRO BROWARD-METRO MIAMI DADE-METRO PALM BEACH.

     DENSE FOG ADVISORY UNTIL 8 AM EST THIS MORNING FOR GLADES-HENDRY-
     INLAND BROWARD-INLAND COLLIER-INLAND PALM BEACH.

     WIND CHILL ADVISORY UNTIL 9 AM EST THIS MORNING FOR COASTAL PALM
     BEACH-METRO PALM BEACH.

AM...SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR BISCAYNE
     BAY-COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL
     OUT 20 NM-COASTAL WATERS FROM JUPITER INLET TO DEERFIELD
     BEACH, FL OUT 20 NM-LAKE OKEECHOBEE-WATERS FROM DEERFIELD
     BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE
     TERRITORIAL WATERS OF THE BAHAMAS-WATERS FROM JUPITER INLET
     TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR COASTAL
     WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
     COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT
     20 NM-GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL
     EXTENDING FROM 20 TO 60 NM.

&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...17/ERA
Hazardous weather outlook, Feb 28, 3:30 AM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
330 AM EST SUN FEB 28 2010

FLZ063-066>075-168-172>174-282330-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
330 AM EST SUN FEB 28 2010

...DENSE FOG ADVISORY INTERIOR UNTIL 8 AM THIS MORNING...
...WIND CHILL ADVISORY THIS MORNING COASTAL AND METRO PALM BEACH COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

VISIBILITY: DENSE FOG WILL AFFECT PORTIONS OF INTERIOR SOUTH
FLORIDA...WITH VISIBILITIES OF A QUARTER OF A MILE OR LESS IN
SOME AREAS. THIS MAKES DRIVING EXTREMELY DANGEROUS. MOTORISTS
TRAVELLING ALONG ALLIGATOR ALLEY AND OTHER ROADWAYS ACROSS
INTERIOR SOUTH FLORIDA ARE URGED TO DRIVE WITH EXTREME CAUTION
EARLY THIS MORNING.

TEMPERATURES: COOLER AIR WILL CONTINUE PUSHING DOWN INTO THE AREA
TODAY AND TONIGHT WITH LOWS EXPECTED TO FALL INTO THE MID TO UPPER 30S
OVER THE INTERIOR AND LOW TO MID 40S ELSEWHERE. WIND CHILL READINGS
WILL BE IN THE MID 30S INTERIOR TO THE LOW 40S ELSEWHERE.

WAVES: SEAS WILL CONTINUE AT AROUND 7 FEET THIS MORNING AND EARLY AFTERNOON
ACROSS THE ATLANTIC AND GULF WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS THE
FLORIDA PENINSULA ON TUESDAY, POSSIBLY RESULTING IN SEVERE WEATHER
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 7:02 PM ESTSpecial Marine WarningMFL28 min
Feb 27, 8:40 PM ESTWind Chill AdvisoryMFLPalm Beach10 hr
Feb 28, 2:41 AM ESTDense Fog AdvisoryMFLBroward, Collier, Glades, Hendry, Palm Beach5 hr
Feb 28, 4:24 AM ESTSmall Craft Advisory for Hazardous SeasMFL9 hr
Feb 28, 1:20 PM ESTSmall Craft AdvisoryMFL9 hr

Nearby

Red Flag Warnings in Florida, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.